Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

The Thurston norm and $ 2$-handle addition


Author: Martin Scharlemann
Journal: Proc. Amer. Math. Soc. 100 (1987), 362-366
MSC: Primary 57N10; Secondary 57M35
MathSciNet review: 884480
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose a $ 2$-handle is attached to a compact orientable $ 3$-manifold $ M$ along an annulus $ A$ contained in a subsurface $ N$ of $ \partial M$. If $ N$ is compressible in $ M$, but $ N - A$ is not, then the Thurston norm is unaffected. This generalizes a series of results due to Przytycki, Jaco, and Johannson.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N10, 57M35

Retrieve articles in all journals with MSC: 57N10, 57M35


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1987-0884480-7
PII: S 0002-9939(1987)0884480-7
Article copyright: © Copyright 1987 American Mathematical Society